Thyroid disorders are becoming increasingly common among people. Thyroid abnormalities are hormonal disorders. While hypothyroidism is one end of the spectrum, hyperthyroidism covers the opposite spectrum.
When I say, opposite, I mean exactly opposite. It is a condition with elevated levels of thyroid hormones, namely T3 and T4; coupled with decreased levels of thyroid stimulating hormone (TSH). This shift in balance results in hypermetabolism, which in turn causes the symptoms.
So when to suspect it?
Onset is a group of vague symptoms like weight loss or failure to gain weight, excessive sweating, heat intolerance, elevated pulse, high blood pressure, nervousness, anxiety, insomnia, prominent eyes (exophthalmos), etc.
What to do?
If there is anything to raise suspicion, step one would be to consult an endocrinologist (doctor), since if left undetected, it may have grave complications like cardiac arrest. Blood tests for serum TSH, free T3 and T4 along with triglycerides and cholesterol levels help early detection. Essentially free T# and T4 are elevated, increasing metabolism. This causes a decrease in serum cholesterol and triglycerides.
What to change?
Understanding your body is the first step in the right direction. And the first and probably the most important thing to change is your diet.
Fresh fruits are loaded with anti oxidants that keeps your immune system strong, and keeps autoimmune conditions at bay. Goitrogens like broccoli, cauliflower and cabbage decrease thyroid hormones, thereby countering effects of hyperthyroidism. A protein rich diet is a good way too nullify the weight loss.
Increased metabolism often hastens bone degeneration, leading to osteoporosis and osteomalacia. Milk and other dairy products provides calcium, which slows this down. In addition, adequate amounts of fish provides vitamin D and omega-3 fatty acids.
As the saying goes, knowing indeed is half the battle, and being aware of what needs to be mended helps us to make the necessary changes to battle thyroid problems without being dependant on too many medications.